Maine, 2003

Damaging Wind in Maine, July 8, 2003

July 8, 2003 · NWS CAR · 1 event in 1 county or zone

Many trees were blown down or damaged from estimated wind gusts of 52 knots ( 60 mph ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Many trees were blown down or damaged from estimated wind gusts of 52 knots ( 60 mph ).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 8, 2:24 AM EST, 12 hours 46 minutes earlier.

Area forecast discussion, Jul 8, 2:24 AM EST, 12 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
324 AM EDT TUE JUL 8 2003

.SYNOPSIS...A WARM FRONT WILL MOVE THROUGH THE AREA THIS MORNING PRODUCING
SHOWERS AND ISOLATED THUNDERSTORMS. MORE SHOWERS AND SCATTERED
THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AS A COLD FRONT APPROACHES
THE STATE FROM THE NORTHWEST. SHOWERS WILL CONTINUE THROUGH THE EVENING AS
THE COLD FRONT MOVES THROUGH. SKIES WILL BECOME PARTLY CLOUDY AFTER
MIDNIGHT AS DRIER AIR MOVES IN BEHIND THE FRONT. HIGH PRESSURE WILL DOMINATE
WEDNESDAY AND THURSDAY.

DISCUSSION...CURRENT OBSERVATIONS AND RADAR SHOWING SHOWERS MOVING AHEAD OF
A WARM FRONT INTO THE CENTRAL PORTION OF THE STATE. FOR THIS MORNING EXPECT
THE WARM FRONT TO PRODUCE SHOWERS AS IT MOVES FROM SOUTH TO NORTH ACROSS THE
FORECAST AREA. POPS WILL RANGE FROM CATEGORICAL IN THE NORTH TO CHANCE IN
THE FAR SOUTH. THUNDERSTORMS ARE ALSO POSSIBLE IN ASSOCIATION WITH THE WARM
FRONT PASSAGE THIS MORNING...HOWEVER WILL ONLY GO WITH ISOLATED IN ALL
AREAS. LOOKS LIKE BETTER CHANCE FOR THUNDERSTORMS LATE AFTERNOON INTO THE
EARLY EVENING. EXPECT ALL THE FORECAST AREA TO BE IN WARM SECTOR THIS
AFTERNOON. HAVE MODIFIED THE ALBANY SOUNDING...WHICH IS NOW IN THE WARM
SECTOR...FOR COMPARISON PURPOSES AND HAVE COME UP WITH SLIGHT RISK. ETA
BUFKIT IS SHOWING HIGHEST CAPE IN THE CENTRAL PORTION OF THE FORECAST AREA
WITH VALUES AS HIGH AS 2000 AT 22Z. HIGHEST SHEAR IS IN THE NORTH. THE GFS
IS STILL NOT SHOWING MUCH POTENTIAL AND COULD BE OVERLY INFLUENCED BY MARINE
ENVIRONMENT WITH WINDS TOO STRONG IN THE LOWER LEVELS. FOR THE AFTERNOON
WILL GO WITH HIGHEST POPS FOR SHOWERS IN THE NORTH AND SCATTERED
THUNDERSTORMS ALL AREAS. WILL KEEP SHOWERS UNTIL 06Z THEN PARTLY CLOUDY
AFTERWARDS. STRONG HIGH PRESSURE WILL WILL BUILD IN ON WEDNESDAY WITH SKIES
BECOMING MOSTLY CLEAR. EXPECT THIS HIGH TO DOMINATE INTO THURSDAY EVENING.

MARINE...NO HEADLINES IN THE NEAR TERM. HAVE INCLUDED PATCHY FOG FOR TODAY
AND TONIGHT. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR SEAS FRIDAY AND
SATURDAY.

AVIATION...MVFR/IFR CONDITIONS EXPECTED LATER THIS MORNING INTO THIS
AFTERNOON IN BANGOR. VFR EXPECTED EXPECTED IN THE NORTH EXCEPT MVFR IN
THUNDERSTORMS THIS AFTERNOON.

.CAR...NONE.

MIGNONE
Hazardous weather outlook, Jul 8, 3:30 AM EST, 11 hours 40 minutes before
MEZ001>006-010-011-015>017-029>032-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
430 AM EDT TUE JUL 8 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP WITHIN A INCREASINGLY MOIST
AND UNSTABLE AIRMASS AHEAD OF AN APPROACHING COLD FRONT THIS
AFTERNOON AND EARLY TONIGHT. STRONG WINDS ALOFT MAY AID IN THE
POTENTIAL FOR DAMAGING WINDS TO ACCOMPANY ANY OF THE THUNDERSTORMS.
LOCALLY HEAVY RAINFALL MAY ALSO ACCOMPANY THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE. AMATEUR RADIO OPERATORS MAY NEED TO ESTABLISH LOCAL
NETS AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND
WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

FITZSIMMONS

In the hours before

Special weather statement, Jul 8, 11:50 AM EST, 3 hours 20 minutes before
MEZ001>006-010-011-015>017-029>032-090000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1250 PM EDT TUE JUL 8 2003

...A RISK OF STRONG TO SEVERE THUNDERSTORMS EXISTS TODAY FOR
NORTHERN AND EASTERN MAINE...

A COLD FRONT APPROACHING FROM THE QUEBEC REGION WILL INTERACT WITH
A MOIST AND UNSTABLE AIRMASS ACROSS THE REGION THIS AFTERNOON AND
EARLY TONIGHT. SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BECOME
STRONG TO SEVERE...ARE EXPECTED TO DEVELOP WITHIN THIS ENVIRONMENT
AHEAD OF THE FRONT. STRONG WINDS ALOFT WILL AID IN THE POTENTIAL FOR
DAMAGING WINDS TO ACCOMPANY THE THUNDERSTORMS. IN ADDITION...LOCALLY
HEAVY RAINFALL...SMALL HAIL...FREQUENT LIGHTNING MAY ALSO ACCOMPANY
THIS ACTIVITY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CALDERON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 8, 3:10 PM EST
Where
Aroostook County, Estcourt Station
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.433, -69.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378919.